Texas, 2018

Hail and Damaging Winds in Texas, May 15, 2018

May 15, 2018 · NWS EWX · 13 events in 6 counties and zones

Thunderstorms developed along a prefrontal trough in North Central Texas and moved southward into South Central Texas. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a prefrontal trough in North Central Texas and moved southward into South Central Texas. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 2:01 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 15, 2:01 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
301 PM CDT Tue May 15 2018

.SHORT TERM (Tonight through Wednesday Night)...
There are still a lot of uncertainties regarding the short-term
forecast as is usual the case with these subtle disturbances within
northwest flow aloft. The best upper support for convection will be
just to the north of our area and this is where some convection has
already developed. We will have to watch these areas for possible
south or southeast movement into our CWA late this afternoon and
evening. First, scattered thunderstorms have developed to the west of
Val Verde County near the dryline. As these storms become
sustained, 700-300 mb mean winds from the west could bring this
activity into Val Verde County around 5-7 PM. Will forecast 20/30
PoPs this evening for the northern Rio Grande Plains for this
potential activity.

A second area of storms is developing near a surface low northeast
of Midland. The best potential for these storms to make it to the CWA
would be for them to congeal into a small complex that would become
cold-pool dominated. Forward-propagation vectors point to the
southeast by 00z and this would bring the potential storms into the
northern Hill Country after 00z. The latest HRRR does support this
scenario and the latest satellite imagery looks promising for
additional development needed for cold-pool generation.

A third area of storms is located southwest of Fort Worth and these
storms are moving stationary. Think these could eventually move
southeast and clip the CWA later this afternoon, but probabilities
are pretty low as these are a little too far east. A fourth area of
storms is currently near the TX/OK border and does have a developed
cold pool associated with the storms moving to the south as evident
on the latest visible satellite imagery. Current movement of the
boundary is to the south and the latest HRRR moves this system SSE
through the evening hours into the northeastern CWA around 4-6z. The
third area of storms mentioned could impact the storms are they may
cut off the boundary. The HRRR does not have the third area as robust
as currently occurring. Will forecast 20 to 40 PoPs for north and
northeastern CWA for tonight.

Any storms that do move into the CWA this evening should be in a
weakened state as the boundary layer slightly cools and inhibition
increases. A strong storm or two will be possible initially and the
SPC has the northern Hill Country and Edwards Plateau in a marginal
risk of severe storms. By morning, lows will be in the upper 60s to
lower 70s with patchy fog possible in the Coastal Plains.

Most of tomorrow will remain dry but there could be additional storms
develop northwest of our CWA that move into the Edwards Plateau and
northern Hill Country in the late afternoon or evening hours.
Overall, think the coverage of storms will be less as shortwave
ridging begins to move into the area. Highs tomorrow will be in the
lower 90s to upper 90s with the higher values along the Rio Grande.

&&

.LONG TERM (Thursday through Tuesday)...
Shortwave ridging will be the main player for the beginning of the
long-term forecast. Dry and hot weather is expected Thursday through
Saturday. 850 mb temps along the Rio Grande will be up to 26C
Thursday afternoon and we should see the first 100 degree day of the
season for Del Rio Thursday with middle 90s along the I-35 corridor.
850 temps will cool slightly Friday and temps should be a degree or
two cooler. As the ridge slides to the east Sunday, storm chances
will return to the forecast for the northwest CWA Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  94  70  95  71 /  30  -   10  -    0
Austin Bergstrom Intl Airport  67  92  66  93  69 /  30  -   10  -    0
New Braunfels Muni Airport     67  92  66  93  68 /  20   0  -    0   0
Burnet Muni Airport            69  92  68  93  69 /  40  20  20  -    0
Del Rio Intl Airport           73  98  73 100  73 /  30  -   -    0   0
Georgetown Muni Airport        69  93  68  93  69 /  30  20  20  -    0
Hondo Muni Airport             69  94  67  96  67 /  20  -   -    0   0
San Marcos Muni Airport        68  92  66  93  69 /  20   0  -   -    0
La Grange - Fayette Regional   69  92  68  93  71 /  20   0  -   -    0
San Antonio Intl Airport       71  92  70  95  70 /  20   0  -    0   0
Stinson Muni Airport           70  93  69  96  70 /  10   0  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...Hampshire
Public Service/Data Collection...YB
Hazardous weather outlook, May 15, 3:44 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
444 AM CDT Tue May 15 2018

TXZ171>173-183>194-202>209-217>225-228-160945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
444 AM CDT Tue May 15 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong thunderstorms are possible across the Hill Country and
southern Edwards Plateau late this afternoon and evening. This
activity should come to an end by midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 15, 4:40 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
540 PM CDT TUE MAY 15 2018

TXZ172-152315-
Burnet TX-
540 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET COUNTY UNTIL
615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Victor, or 9 miles south of Lampasas, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3098 9836 3103 9816 3081 9820 3083 9833
TIME...MOT...LOC 2240Z 345DEG 17KT 3093 9824

CP
Special weather statement, May 15, 5:00 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
600 PM CDT TUE MAY 15 2018

TXZ172-152330-
Burnet TX-
600 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET COUNTY UNTIL 630
PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorm near
Shady Grove, or 8 miles northwest of Bertram and 10 miles north of
Burnet, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnet, Bertram, Lake Victor, Sunnylane, Joppa, Watson, Oatmeal and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3093 9831 3093 9801 3079 9797 3066 9803
      3070 9832
TIME...MOT...LOC 2259Z 339DEG 11KT 3085 9811

CP

The radar

The Ft Hood radar (KGRK), 68 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Burnet

When
May 15, 5:17 PM CST
Where
Burnet County, 2.47 mi WNW of Bertram
Measured
0.88 in hail
Reported by
Public
Coordinates
30.760, -98.090

Thunderstorm Wind, Burnet

When
May 15, 5:21 PM CST
Where
Burnet County, 1.82 mi NW of Bertram
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.770, -98.070

A thunderstorm produced wind gusts estimated at 65 mph that damaged some barns near Bertram.

Thunderstorm Wind, Burnet

When
May 15, 5:21 PM CST
Where
Burnet County, 2.38 mi E of Burnet
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.750, -98.180

A thunderstorm produced wind gusts estimated at 80 mph that damaged the Metal Mart building east of Burnet. A garage door on the building was blown in by the wind and sheet metal was strewn about.

Thunderstorm Wind, Burnet

When
May 15, 5:23 PM CST
Where
Burnet County, 1.91 mi WNW of Bertram
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.760, -98.080

A thunderstorm produced wind gusts estimated at 70 mph that damaged trees and several structures on the northwest side of Bertram.

Thunderstorm Wind, Travis

When
May 15, 6:09 PM CST
Where
Travis County, 2.48 mi WSW of Lake Travis
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.420, -98.070

A thunderstorm produced wind gusts estimated at 70 mph that destroyed a house that was under construction.

Hail, Blanco

When
May 15, 7:19 PM CST
Where
Blanco County, 3.66 mi NNE of Blanco
Measured
1 in hail
Reported by
Public
Coordinates
30.150, -98.400

A thunderstorms produced quarter size hail north of Blanco.

Hail, Blanco

When
May 15, 7:20 PM CST
Where
Blanco County, 3.01 mi NNE of Blanco
Measured
1 in hail
Reported by
Public
Coordinates
30.140, -98.400

A thunderstorm produced quarter size hail north of Blanco.

Thunderstorm Wind, Blanco

When
May 15, 7:20 PM CST
Where
Blanco County, 5.25 mi NNE of Blanco
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
30.172, -98.391

A thunderstorm produced wind gusts estimated at 90 mph that tore part of the roof off a house north of Blanco.

Thunderstorm Wind, Blanco

When
May 15, 7:30 PM CST
Where
Blanco County, 0.6 mi W of Blanco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.100, -98.430

A thunderstorm produced wind gusts estimated at 60 mph that damaged trees on the west side of Blanco.

Hail, Kerr

When
May 15, 8:24 PM CST to 8:39 PM CST
Where
Kerr County, 6.61 mi W of Hunt
Measured
1 in hail
Reported by
Public
Coordinates
30.060, -99.440

A thunderstorm produced hail for over 15 minutes west of Hunt. By the time it ended there was about two inches of hail covering the ground. The largest hail stones were quarter size.

Hail, Kerr

When
May 15, 8:32 PM CST
Where
Kerr County, 3.51 mi S of Mountain Home Arpt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.170, -99.440

A thunderstorm produced ping pong ball size hail west of Mountain Home.

Hail, Bandera

When
May 15, 9:24 PM CST
Where
Bandera County, 8.41 mi SW of Vanderpool
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.650, -99.460

A thunderstorm produced quarter size hail west of Tarpley.

Thunderstorm Wind, Uvalde

When
May 15, 9:46 PM CST
Where
Uvalde County, 0.92 mi NE of Sabinal
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
29.330, -99.460

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a tree in Sabinal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756273, 756274, 756275, 756276, 756277, 756279, 756280, 758062, 756278, 756282, 756281, 756283, 756284.